Intraoperative recurrence of probable allergic reaction to remifentanil. Case report

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction:

Although rare, intraoperative anaphylaxis may be life-threatening. Opioids, including remifentanil, have the lowest rates of association with allergic reactions during anaesthesia. Recurrence of anaphylactic reaction after continuation of a remifentanil infusion creates the suspicion of a causal relationship between this agent and the reaction.

Case description:

Case presentation of anaphylactic reaction during balanced anaesthesia in a 19 year-old female patient. At the start of the surgical procedure, the patient developed refractory hypotension and generalized erythema, which responded to vasopressors, antihistamines and the discontinuation of the anaesthetic agents. The remifentanil infusion was reinitiated later in response to the need of increasing the depth of the anaesthesia, and the anaphylactic reaction recurred.

Conclusion:

Any medication or potential allergen to which a patient is exposed during the perioperative period may cause anaphylaxis; the usual culprits are neuromuscular blocking agents (NMBA). In 80% of cases of hypersensitivity to medications, the origin is not immunological; the only way to confirm anaphylaxis is by means of biological and skin testing performed in a unit specializing in allergy and anaesthesia. In this case, confirmation was not possible because, in Colombia, the specific technological and biological resources are lacking.

Introducción:

La aparición de anafilaxia intraoperatoria es rara pero amenaza la vida de los pacientes. Los opioides son los agentes que menos producen reacciones alérgicas en anestesia, entre ellos el remifentanilo. La reincidencia de la reacción anafiláctica al continuar la infusión de remifentanilo hace particularmente sospechoso este agente como causante de la reacción.

Descripción del caso:

Se presenta el caso de una reacción anafiláctica durante anestesia balanceada en una paciente de 19 años. Al inicio del acto quirúrgico la paciente presenta hipotensión refractaria y eritema generalizado, que responde al manejo con vasopresores, antihistamínicos y suspensión de los anestésicos. Posteriormente se requiere aumentar la profundidad de la anestesia por lo cual se reinicia infusión de remifentanilo y la reacción anafiláctica reaparece.

Conclusión:

Cualquier medicamento o posible alérgeno al cual sea expuesto un paciente en el perioperatorio puede ocasionar anafilaxia; los medicamentos más involucrados son los bloqueantes neuromusculares (BNM). El 80% de los eventos de hipersensibilidad a medicamentos no es de origen inmunológico; la única manera de confirmar una anafilaxia es mediante pruebas biológicas y pruebas cutáneas realizadas en una unidad especializada en alergia y anestesia. Este caso no pudo confirmarse debido a que en Colombia no existe este recurso técnico y biológico específico.

Related Topics

    loading  Loading Related Articles